Objectives: To identify risk factors for Clostridium difficile-associated disease (CDAD) in nursing home patients.
Design: Retrospective chart reviews.
Setting: Long-term care facility with 347 beds and an additional 180 sub-acute care beds, adjacent to an academic tertiary care hospital center.
Participants: Twenty-five patients had documented diagnosis of CDAD. Eighty-four percent were female, 76% white, 16% black, 4% Asian, and 4% Hispanic. Age ranged between 60 and 97 years (mean: 82.2 years). The control group had 28 patients, 68% were female, 89% white, and 11% black. Age ranged between 61 and 101 years (mean: 82.3 years).
Measurements: Length of stay at the facility, initial presenting symptoms, white blood cell count at the time of diagnosis, serum albumin level prior to the start of antibiotics, body mass index calculated from weight and height, presence or absence of dementia, history of diabetes mellitus and colonic disease, activity of daily living data include mobility, toileting and eating, use of percutaneous enterogastrostomy feeding, antibiotic administration, namely, type and duration, use of enema and laxatives, and use of proton pump inhibitors.
Results: Episodes of CDAD occurred mainly within the first year of admission to our facility, with a mean of 6 months, whereas the mean length of stay was 25 months in the control group (t = 3.452; df = 51; P < .01). Albumin level was another major risk factor for CDAD, with an overwhelming 68% of CDAD patients having albumin levels below 3 g/dL (mean 2.68 g/dL) compared with a mean of 3.22 g/dL in the control group (t = 4.210; df = 51; P < .001). The third significant risk factor was the use of proton pump inhibitors, 60% versus 32%, respectively (chi(2) = 4.137; df = 1; P < .05). Levofloxacin was the most frequently prescribed antibiotic (37%). Surprisingly, factors not associated with CDAD included dementia, diabetes mellitus, colonic disease, use of enema, use of laxatives, weight and body metabolic index, duration of previous antibiotic therapy for unrelated infection, mobility, toileting, and method of eating.
Conclusion: A low albumin level, a recent admission to a nursing facility, and the use of proton pump inhibitors should be considered as probable risk factors for CDAD when assessing institutionalized patients with diarrhea. These findings may facilitate the timely and efficient management of CDAD in nursing home patients.